Arkansas, 2022

Flash Flooding and Hail in Arkansas, January 6 to 9, 2022

January 6 to 9, 2022 · NWS LZK · 15 events in 11 counties and zones

A a weak area of low pressure moved along but just behind a cold front producing some light snow across mainly northern Arkansas through the morning hours of January 6th. On the 8-9th, heavy rains fell across portions of central Arkansas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A a weak area of low pressure moved along but just behind a cold front producing some light snow across mainly northern Arkansas through the morning hours of January 6th. On the 8-9th, heavy rains fell across portions of central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 6, 2:35 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 6, 2:35 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 AM CST Thu Jan 6 2022

.SHORT TERM...Today Through Friday Night

Colder air slowly starting to drop further south across the CWA
early this morning towards the SFC low south of AR...with scattered
precip ongoing across central/SRN sections of the CWA. Temps across
central/SRN sections of the state remain in the upper 30s to to mid
40s...but dewpts remain in the 20s to low 30s. This dry air is
resulting in some pockets of sleet with this activity across central
sections...with mainly just rain across the south. NRN sections
remain dry so far this morning...with temps in the upper 20s to low
30s. Very dry air remains in place here...with dewpts in the low to
mid teens.

A fast moving upper clipper system will move over NRN/NERN AR
through midday...with some areas of light snow expected across these
portions of AR. The precip early this morning further south will
shift east late this morning...with mainly dry conditions expected
by late morning. Will keep the Winter Wx Adv across ERN sections of
the CWA as there remains some opportunity over the next several hrs
to see a light mix of sleet/FZRA that could create some patchy slick
spots. The window of seeing any impacts west of the current Winter
Wx Adv will be very limited as temps may not drop to near or below
freezing before the moisture exits to the east.

As for the snowfall expected across NRN AR...will add counties to
the Winter Wx Adv for some light snow accumulations...with one half
to 1.5 inches of snow possible across NRN into NERN sections. The
highest amounts will be across far NERN portions of the CWA through
late this morning where lift associated with the upper shortwave
will be better. Snow to liquid ratios will be generally at or above
10:1 due to the drier air and subfreezing air expected. The ratios
will lower the further south you go...before precip dissipates
further south. Even so...some light snow or flurries cannot be ruled
out further south...but accumulations are expected to be limited to
none with the snow.

Expect all the precip to have moved east of the area by later this
afternoon...with SFC high pressure moving SE into the mid-MS River
Valley region by Fri morning. Lows will dip down into the low teens
to low 20s. Highs on Fri will be in the low 30s to low 40s...but
expect dry weather. These dry conditions will be seen into Fri
night...with lows occurring early as SRLY flow returns. Temps will
then begin to slowly rise late Fri night into early Sat
morning...with moisture expected to return in the first part of the
long term period.

&&

.LONG TERM...Saturday Through Wednesday

The medium range models, which have showing very good run to run
consistency the past few nights, are now showing some differences
towards the end of the period, Models remain in good agreement
through Monday before their solutions diverge regarding the next
southern stream system. For now will blend these differences for the
second half of the period with not many changes forthcoming for the
first half.

Warm front will be moving across the state early in the period.
Surface high pressure over the Mid-Atlantic states will provide
southerly flow and a corresponding increase in moisture. This
moisture will be in advance of an approaching upper trough and its
associated cold front. This pattern will help initiate widespread
showers and isolated thunderstorms starting over the south early and
advancing to the north as Saturday progresses.

Temperature profiles continue to suggest a brief period of freezing
rain in the developing warm air advection pattern for a few hours
early Saturday. The column warms quickly enough that any freezing
precipitation would turn over to liquid form by mid to late morning
and any impacts would be minimal as high temperatures rise well
above freezing with even a few lower 60 degree readings possible
over the South. As the aforementioned trough/front approach, rain
chances will expand with the highest POPS/QPF over the eastern half
of the state.

Overnight temperatures will remain warm enough with just liquid
precip across the FA with the actual front crossing the state Sunday
morning. Models are a touch slower this morning with the progression
of the front and will need to hold onto rain chances for at least
the first half of Sunday. Latest data suggests over an inch of rain
could fall over the southeast with lesser amounts to the northwest.
Rainfall gradient is pretty tight with the NW part of the CWA seeing
minimal amounts.

Colder air will return in the wake of this system but will arrive
once the moisture has been shunted off to the east. High pressure
will dominate for early next week dry with slightly below average
temperatures expected. Rain chances return late as the next system
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     31  17  34  25 /  50   0   0   0
Camden AR         40  23  44  31 /  20   0   0   0
Harrison AR       25  12  36  24 /  50   0   0   0
Hot Springs AR    38  21  40  29 /  10   0   0   0
Little Rock   AR  35  21  38  27 /  20   0   0   0
Monticello AR     36  23  41  31 /  30   0   0   0
Mount Ida AR      38  20  42  30 /   0   0   0  10
Mountain Home AR  27  13  34  23 /  60   0   0   0
Newport AR        30  18  32  23 /  60   0   0   0
Pine Bluff AR     35  21  40  27 /  30   0   0   0
Russellville AR   36  20  39  27 /  10   0   0   0
Searcy AR         33  19  35  24 /  40   0   0   0
Stuttgart AR      33  21  37  26 /  40   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Winter Weather Advisory from 6 AM this morning to noon CST today
FOR Baxter-Boone-Fulton-Independence-Izard-Jackson-Lawrence-
Marion-Randolph-Sharp.

Winter Weather Advisory until noon CST today FOR Arkansas-Monroe-
Prairie-Woodruff.

&&

Short Term...62 / Long Term...56
Hazardous weather outlook, Jan 6, 3:08 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
308 AM CST Thu Jan 6 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
308 AM CST Thu Jan 6 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of rain mixed with sleet will be seen this morning over
central into northeast and east sections of the state.
Temperatures will initially be above freezing...with limited to no
impacts expected. However...colder air will continue to filter in
this morning...with the rain mixing with some freezing rain in
addition to sleet. Some hazardous driving conditions may be seen
...especially across eastern sections of the area this morning as
temperatures drop to near or just below freezing.

Further north...snowfall will develop this morning...eventually
moving out of the areas by this afternoon. Snowfall amounts of a
dusting...to an inch to inch and a half are possible across
northern into northeast portions of the area. This snowfall may
result in some hazardous driving conditions this morning into the
afternoon hours.

By this afternoon and especially this evening and overnight...expect
drier condtions to be seen. However...wind chill values will dip
down into the single digits and teens across northern and central
Arkansas...and in the 20s further south.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

There will be a chance of some brief freezing rain early Saturday
but temperatures will warm quickly and any wintry weather will turn
to rain and no impacts are expected.

Showers and isolated thunderstorms are expected Saturday through
early Sunday as a cold front crosses the area. Otherwise...no
hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

11 winter weather, 2 hail, 2 flash flood. Local standard time, as filed.

Winter Weather, Marion

When
January 6, 3:50 AM CST to 1:35 PM CST
Where
Marion forecast zone
Reported by
CoCoRaHS
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

We received a report of 1.0 inches of snow from a CoCoRaHS member in Bruno.

Winter Weather, Boone

When
January 6, 4:30 AM CST to 12:35 PM CST
Where
Boone forecast zone
Reported by
COOP Observer

The CO-OP observer reported one inch of snow.

Winter Weather, Searcy

When
January 6, 4:45 AM CST to 11:10 AM CST
Where
Searcy forecast zone
Reported by
CoCoRaHS

We received a report of 0.2 inches of snow from a CoCoRaHS member in Saint Joe.

Winter Weather, Fulton

When
January 6, 5:15 AM CST to 1:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

We received a report of 0.5 inches of snow from a COOP observer in Mammoth Springs.

Winter Weather, Izard

When
January 6, 5:20 AM CST to 1:10 PM CST
Where
Izard forecast zone
Reported by
Social Media
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

We received a report of 1.3 inches of snow from social media in Horseshoe Bend.

Winter Weather, Sharp

When
January 6, 5:30 AM CST to 1:10 PM CST
Where
Sharp forecast zone
Reported by
Social Media
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

We received a report of 1.5 inches of snow in Ash Flat.

Winter Weather, Sharp

When
January 6, 5:30 AM CST to 1:10 PM CST
Where
Sharp forecast zone
Reported by
Public
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

We received a report of 1.5 inches of snow in Hardy.

Winter Weather, Randolph

When
January 6, 5:35 AM CST to 1:15 PM CST
Where
Randolph forecast zone
Reported by
Social Media
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

We received a report of 2.0 inches of snow from social media in Maynard.

Winter Weather, Cleburne

When
January 6, 6:05 AM CST to 11:55 AM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

We received a report from the public of a trace of snow in Heber Springs.

Winter Weather, Lawrence

When
January 6, 6:25 AM CST to 1:20 PM CST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

A trained spotter reported 1.5 inches of snow in Hoxie.

Winter Weather, Baxter

When
January 6, 7:20 AM CST to 1:05 PM CST
Where
Baxter forecast zone
Reported by
COOP Observer
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

The COOP observer reported 2.0 inches of snow near Jordan.

Hail, Pulaski

When
January 8, 3:40 PM CST
Where
Pulaski County, Cammack
Measured
0.75 in hail
Reported by
Public
Coordinates
34.780, -92.350

Hail, Pulaski

When
January 8, 3:45 PM CST
Where
Pulaski County, 0.89 mi NW of (Ork)no Little Rock Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.840, -92.260

Flash Flood, Pulaski

When
January 9, 6:40 AM CST to 9:40 AM CST
Where
Pulaski County, 0.57 mi W of Genevia to 0.94 mi WNW of Genevia
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.880, -92.110

Water was over the road in Jacksonville on Highway 67/167.

Flash Flood, Pulaski

When
January 9, 6:55 AM CST to 9:55 AM CST
Where
Pulaski County, 1.7 mi E of Oak Grove to 1.59 mi E of Oak Grove
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.830, -92.290

Water was over the road at Camp Robinson on Nebraska Ave. between 10th and 14th Streets.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004145, 1004126, 1004143, 1004144, 1004139, 1004129, 1004131, 1004136, 1004127, 1004134, 1004128, 1004112, 1004113, 1004115, 1004116.